Missouri, 2005

Flash Flooding and Flooding in Missouri, January 4 to 6, 2005

January 4 to 6, 2005 · NWS SGF · 4 events in 1 county or zone

Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Stone County, numerous roads and low lying areas were inundated and impassable by motorists countywide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Stone County, numerous roads and low lying areas were inundated and impassable by motorists countywide. Some locations that were affected by flooding include, a section of Highway 13 three miles northwest of Galena, several city streets in the community of Reeds Spring, sections of Highways AA and C near the community of Hurley, a bridge on Swinging Bridge Road just west of Highway CC, and a section of Highway M where the Finley River crosses the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 5:37 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Jan 4, 5:37 AM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 AM CST TUE JAN 4 2005

LOTS TO PONDER THIS FORECAST PACKAGE WITH FORECAST AREA RIGHT IN THE
MIDDLE OF AN IMPRESSIVE BAROCLINIC ZONE.  MAIN CONCERNS IN THE SHORT
TERM WILL BE WITH FLOODING POTENTIAL...PRECIPITATION TYPE IN THE
NORTHERN CWA AND OBVIOUSLY WITH THE TEMPERATURES.

NEXT WAVE OF PRECIPITATION IS TAKING AIM AT THE FORECAST AREA AND
WAS LOCATED ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AS OF THIS
WRITING.  FRONT WHICH WAS MOSTLY STATIONARY LAST NIGHT ON THIS SHIFT
HAS PUSHED ACROSS ALL BUT EXTREME SOUTHEAST SECTION OF CWA WITH
TEMPERATURE GRADIENT FROM LOW 60S IN OREGON COUNTY TO JUST ABOVE
FREEZING IN THE NORTHWEST COUNTIES.  WATER VAPOR SHOWS HUGE CLOSED
UPPER LOW JUST OFF THE CALIFORNIA COAST WITH IMPRESSIVE MOISTURE
STREAM INTO THE SOUTHERN/CENTRAL PLAINS AND MISSISSIPPI VALLEY
REGIONS.

FOR TODAY...UPPER SHORTWAVE SHOULD HELP TO DEVELOP SURFACE WAVE
ALONG THE FRONT OVER THE SOUTHERN HIGH PLAINS AND MAY CAUSE FRONT TO
LIFT SLIGHTLY BACK TO THE NORTH OVER THE CWA.  AM REALLY NOT
EXPECTING FRONT TO LIFT TOO MUCH FURTHER NORTH AND THUS DO NOT SEE
GUIDANCE TEMPS BEING ATTAINED TODAY.  WITH 100% CLOUD COVER AND NEAR
100 POPS TODAY SHOULD NOT SEE MUCH IN THE WAY OF TEMPERATURE RISES.
HAVE INCLUDED SOME RISES IN THE SOUTHEAST WHERE FRONT MAY MOVE
SLIGHTLY NORTH.  SOME AREAS ACROSS MY CENTRAL MISSOURI COUNTIES HAVE
RECEIVED BETWEEN 1 AND 2 INCHES OF RAINFALL DURING THE PAST 36 HOURS
AND HAVE REDUCED THE FLASH FLOOD GUIDANCE.  HIGHEST QPF TOTALS LOOK
TO OCCUR ACROSS MY NORTHERN CWA SO HAVE DECIDED TO GO AHEAD WITH A
FLOOD WATCH FOR TODAY THROUGH WEDNESDAY NORTH OF A PITTSBURG KANSAS
TO SALEM LINE.  ADDITIONAL RAIN AMOUNTS OF ONE TO TWO INCHES WILL
CAUSE SIGNIFICANT RISES ON AREA STREAMS WHICH ARE ALREADY FORECAST
IN FLOOD.  TEMPERATURES SHOULD REMAIN ABOVE FREEZING ACROSS MY
NORTHWEST COUNTIES DURING THE DAY AND AM NOT EXPECTING ANY FREEZING
RAIN TODAY.

FOR TONIGHT...MORE UPPER LEVEL SHORTWAVE ENERGY WILL MOVE INTO THE
AREA WITH CONTINUED CHANCES OF MODERATE TO HEAVY RAIN ACROSS THE
FORECAST AREA.  THE HEAVIEST RAIN IS EXPECTED ACROSS THE NORTHERN
HALF OF THE CWA.  TEMPERATURE PROFILES INDICATE THAT MY NORTHERN
MOST COUNTIES MAY FLIRT WITH THE FREEZING MARK OVERNIGHT TONIGHT AND
PRECIPITATION MAY BE IN THE FORM OF FREEZING RAIN AT TIMES.  WITH
THIS AREA RIGHT ON THE EDGE OF RAIN/FREEZING RAIN HAVE DECIDED TO GO
WITH A RAIN OR FREEZING RAIN WORDING IN THE GRIDS FOR NOW.  THIS
AREA IS CURRENTLY IN A WINTER STORM WATCH AND WILL BE CHANGING TO AN
ADVISORY THIS MORNING.  IF LATER MODEL TRENDS SUGGEST COLDER AIR
MOVING IN THEN THIS MAY NEED TO BE UPGRADED HOWEVER CURRENT MODEL
TRENDS WOULD LEAN TOWARDS AN ADVISORY.

FOR WEDNESDAY/WEDNESDAY NIGHT...SURFACE LOW WILL TRACK NORTHEAST
ALONG THE FRONT AND ACROSS THE CWA SO WOULD NOT EXPECT MUCH CHANGE
IN THE THERMAL PROFILE AND FRONTAL POSITION UNTIL LATE IN THE DAY.
AS THE COLDER AIR FILTERS IN AND COLD DEPTH INCREASES BY LATE
WEDNESDAY...PRECIPITATION MAY CHANGE OVER TO A BRIEF PERIOD OF
SNOW.  IT APPEARS THAT THE COLDER AIR MASS HOWEVER WILL LAG BEHIND
THE MAIN AREA OF PRECIPITATION...SO AM NOT EXPECTING MUCH IN THE WAY
OF ACCUMULATION WITH THIS SYSTEM.  PRECIPITATION SHOULD END BY
WEDNESDAY EVENING FROM WEST TO EAST WITH CLEARING OVERNIGHT AND MUCH
COLDER TEMPERATURES.  CURRENTLY GOING WITH THE TEENS IN THE WEST
WHICH WILL CLEAR OUT THE FASTEST AND MID 20S IN THE FAR SOUTHEAST
SECTIONS.

FOR THE EXTENDED...ANOTHER UPPER SHORTWAVE LOOKS TO MOVE INTO THE
AREA BY FRIDAY NIGHT AND SATURDAY WITH POSSIBLY ENOUGH GULF MOISTURE
WORKING NORTHWARD INTO THE AREA TO KEEP LOW POPS GOING.  TEMPERATURE
PROFILES LOOK WARM ENOUGH FOR RAIN AND HAVE TAKEN OUT MENTION OF ANY
SNOW FOR NOW.

LINDENBERG
&&

.AVIATION...
ISENTROPICALLY INDUCED LIGHT TO MODERATE RAIN OVER THE STATIONARY
FRONT WILL CONTINUE OVER MUCH OF THE 24 HOUR TERMINAL AERODROME
FORECAST FOR BOTH JOPLIN AND SPRINGFIELD.  THIS RAIN SHIELD WILL
CAUSE FLIGHT CONDITIONS TO REMAIN IFR TO LIFR THROUGH TODAY.  WINDS
WILL PERSIST OUT OF THE NORTHEAST AT AROUND 9 TO 12 MPH.

CRAMER
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY
EVENING GENERALLY ALONG AND NORTH OF A NEVADA TO VERSAILLES LINE.
FLOOD WATCH TODAY THROUGH WEDNESDAY AREAS GENERALLY NORTH OF A LAMAR
TO SALEM LINE.
.KS...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR BOURBON COUNTY.
FLOOD WATCH TODAY THROUGH WEDNESDAY FOR BOURBON AND CRAWFORD
COUNTIES.

WFO SGF
Hazardous weather outlook, Jan 4, 6:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST TUE JAN 4 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041900-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH HEAVY RAIN...FLOODING AND LIGHTNING.

  FREEZING RAIN AND MINOR ICE ACCUMULATIONS.

  AREAS OF FOG WITH VISIBILITIES UNDER 1 MILE.

  AREAS AFFECTED AND TIMING:

  AREAS OF FOG WILL BE POSSIBLE MAINLY THIS MORNING ACROSS
  MUCH OF THE HIGHER TERRAIN OF THE MISSOURI OZARKS.  FOG
  MAY REDUCE VISIBILITIES TO UNDER A MILE AT TIMES.

  ISOLATED TO SCATTERED THUNDERSTORMS WITH HEAVY RAIN...
  LIGHTNING AND POSSIBLE FLOODING ARE EXPECTED TODAY
  ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.
  THE BEST POTENTIAL FOR FLOODING TODAY AND TONIGHT WILL
  BE NORTH OF A PITTSBURG KANSAS TO SALEM LINE.

  FREEZING RAIN WILL BE POSSIBLE TONIGHT ACROSS EXTREME
  NORTHERN SECTIONS OF THE FORECAST AREA...GENERALLY NORTH
  OF A NEVADA TO ELDON LINE.

  DISCUSSION:

  A FRONTAL BOUNDARY REMAINS STATIONED ACROSS SOUTHEAST MISSOURI
  INTO NORTHEAST TEXAS THIS MORNING.  LOW CLOUDS...FOG AND
  DRIZZLE WERE OCCURRING NORTH OF THE FRONT ACROSS MUCH OF
  THE MISSOURI OZARKS.  VISIBILITIES WILL DROP BELOW
  ONE MILE AT TIMES ACROSS MAINLY HIGHER TERRAIN IN THE OZARKS
  THIS MORNING.

  AN UPPER LEVEL DISTURBANCE WAS HELPING TO PRODUCE A LARGE AREA
  OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS SOUTHERN MISSOURI
  THIS MORNING.  THIS AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE
  TO LIFT NORTH OVER THE FORECAST AREA TODAY.  SEVERAL MORE ROUNDS
  OF PRECIPITATION WILL OCCUR THIS AFTERNOON AND TONIGHT WHICH
  MAY LEAD TO AREAS OF FLOODING.  THE MOST PRECIPITATION IS
  EXPECTED TO OCCUR OVER CENTRAL MISSOURI WHERE THE GROUND IS
  THE MOST SATURATED FROM THE PREVIOUS DAYS HEAVY RAIN.  FLOODING
  WILL BE MOST LIKELY NORTH OF A PITTSBURG KANSAS TO SALEM
  LINE...AND A FLOOD WATCH IS IN EFFECT FOR THIS LOCATION
  THROUGH WEDNESDAY.

  THE SOUTHERN EDGE OF A SHALLOW LAYER OF COLDER AIR WILL REMAIN
  ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA.  THIS WILL
  KEEP TEMPERATURES HOVERING AROUND THE FREEZING MARK THROUGH
  TONIGHT WITH THE POSSIBILITY OF FREEZING RAIN.  WHILE THE
  MOST SIGNIFICANT ICE ACCUMULATIONS WILL REMAIN NORTH OF THE
  FORECAST AREA...TEMPERATURES COULD FALL BELOW 32 DEGREES ALONG
  AND NORTH OF A NEVADA TO ELDON LINE WITH SOME MINOR FREEZING
  RAIN ACCUMULATIONS LATE TONIGHT.  A WINTER WEATHER ADVISORY
  IS IN EFFECT FOR THESE AREAS TONIGHT AND WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  FREEZING RAIN WILL BE POSSIBLE GENERALLY NORTH OF A NEVADA TO
  ELDON LINE ON WEDNESDAY.  PRECIPITATION ACROSS MOST
  OF THE OZARKS MAY CHANGE OVER TO SOME LIGHT SNOW BEFORE
  ENDING WEDNESDAY NIGHT.  LITTLE OR NO SNOW ACCUMULATION
  IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LINDENBERG

In the hours before

Local storm report, Jan 4, 10:00 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      SHELL KNOB              36.63N 93.63W
01/04/2005                   BARRY              MO   LAW ENFORCEMENT

            HIGHWAY 39 NEAR SCHELL KNOB IMPASSABLE DUE TO HIGH WATER.

0957 AM     FLASH FLOOD      3 S GAINESVILLE         36.56N 92.43W
01/04/2005                   OZARK              MO   LAW ENFORCEMENT

            LOW WATER CROSSING ON ROUTE T 5 MILES EAST OF HWY 5
            CLOSED.
Local storm report, Jan 4, 10:55 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
01/04/2005                   BARRY              MO   LAW ENFORCEMENT

            SIGNIFICANT STREET FLOODING IN CASSVILLE

SAW

The radar

The Springfield radar (KSGF), 49 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Stone

When
January 4, 11:30 AM CST to 5:00 PM CST
Where
Stone County, 3 mi NW of Galena
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -93.467

Flood, Stone

When
January 4, 5:00 PM CST to January 5, 8:00 AM CST
Where
Stone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -92.133

Flash Flood, Stone

When
January 5, 8:00 AM CST to 12:15 PM CST
Where
Stone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -93.450

Flood, Stone

When
January 5, 12:15 PM CST to January 6, 12:30 PM CST
Where
Stone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -92.133

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435416, 5435417, 5435418, 5435419.